Depression/Mental Health Expert Forum
Wellbutrin Withdrawal
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Wellbutrin Withdrawal

My doc put me on 150mg of wellbutrin sr two months ago.  On Monday this week (today is Fri.) he prescribed 300mg of the SR taken in 100mg tablets two in the a.m. and one at lunch. so i did this new regimine for three days.  today i've taken only 1 100mg tablet because i just don't like the way wellbutrin makes me feel plus I've gained 10 pounds while on it.  So I know from experience to taper off these things.  Is it safe for me to go to 100mg for a few days and then cut the 100mg in half and do that for about a week or two and then cut that in half for a week of so??  Does this sound like a good taper schedule?  I don't have an appt. to see my psych for another month and I can't get in any sooner.  I did some Googling about Wellutrin withdrawal and found some REAL horror stories.  Yikes!!!  Thank you.
Related Discussions
242532_tn?1269553979
Yes, that is the right taper off schedule I usually recommend to people. The last week should be every other day at lowest dose, then stop.
11 Comments
Blank
Avatar_n_tn
Each person is different obviously but stopping Wellbutrin cold turkey has never even fased me.  Now the SSRI's, that's a different story.  I've been on it three different times.  You've not been on it that long and your dosage really isn't that high.  I would think your schedule would be fine.  I'm actually shocked that you gained weight.  That's not a typical side affect for it.  

Good luck with it.  Meds can really muck a person up when coming off.
Blank
Avatar_n_tn
I am also on Wellbutrin (as a result of a situational event six months ago).  For the first two months I took sleeping pills (First Lunesta, then Ambian).  After being able to sleep without them but stil depressed, I began the Wellbutrin a little over three months ago. I began with one 150 mg pill in the a.m. After using up a 30 day supply I went to one 300 mg. pill in the a.m. and have been on that dosage for two and a half months (14 pills left).  I am 67 years old and weigh 160 (I didn't gain weight unlike what the other user described). I feel I no longer need the medication and want to get off the stuff.  Do I dare stop "cold turkey" or should I taper off?
If I taper off, does this following sound like a reasonable plan: Taking one every other day for two weeks (using up 7) and then one every 3 days for two weeks (using up 4) and then one every 5 days for two weeks (using up 2) and then taking the last one 10 days after that?  If so, I would like to get started day after tomorrow since I just took my morning one.
Thanks in advance for your input.
Bob
Blank
Avatar_n_tn
I'd advise you to work with your Psychiatrist regarding a taper schedule.  I'd never do it along.  This advise comes to me with first hand knowledge of trying to do so and very bad results.  Certainly do NOT cold turkey what ever you do.  Good luck.
Blank
Avatar_n_tn
First off, to Rotty: Thanks for the fast reply.
I don't have a psychiatrist.  The Rx was given to me by my family G.P.  I would have asked him about getting off the med. except I didn't think he would be especially knowledgeable as to that aspect of it.  I decided to follow the schedule I set for myself, skipped yesterday and took one pill today.  
Would you know and be able to say what sort of possible adverse reactions have been known to occur with a withdrawal, and what should a person be aware of to monitor themselves so as to be alerted if an adverse reaction is begining to take place?

Thanks in advance for your GENERAL INFORMATION and INFORMAL OPINION, which I assure you will not be regarded as any sort of medical advice and not bring about any sort of responsibility on your part.

Robert
Blank
Avatar_f_tn
I also take Wellbutrin and my doctor always warned me not to cut my pills in half.  Is it Wellbutrin XR or SR, I just can't remember.  But he said it would hit me too hard if I cut them in half.
Blank
Avatar_n_tn
For sure don't cut them in half.  The pharmacist told me that if a pill is scored (has a cut in the middle which allows you to break in half) you do not cut into it.  Is there any way you can see a psychiatrist?  That would be best if you could because you are right, generalist docs don't know that much about these types of meds.  If not then taper off a slowly as you can and feel comfortable.  I've been told by my psych that people should be able to cold turkey off of wellbutrin but I for one would never cold turkey off of anything!!
Blank
Avatar_n_tn
I have been taking Zoloft and decided it wasn't working for me so the doctor prescribed Wellbutrin and I quit taking the Zoloft maybe I didn't wean myself off correctly from the Zoloft but the withdrawals were far worse than the actual side effects of taking it, I just felt dizzy everytime I got up or moved around and it felt like just shocks or jolts, very weird.  So I went back on the Zoloft and want to quit taking the Wellbutrin which I have only been taking it for 7 days.  Do I still need to wean myself off the Wellbutrin or because I haven't taken it that long will it be fine to just stop.  I know I should ask the doctor but the doctor didn't inform me that there could be side effects after you stop taking the Zoloft so either they make commission off the pills they can get their patients on or she just didn't give a ****.  Any ideas????  Thanks!
Blank
Avatar_n_tn
did anyone gain weight from wellbutrin?
Blank
Avatar_n_tn
Hi,
I have the same question about tapering.

The most obvious solution is to cut the tablets, BUT many sources specifically warn users NOT to cut the SR or XL tablets, presumably because cutting (or crushing/breaking/chewing) would affect the slow-release feature.

See:
http://www.drugs.com/wellbutrin.html
http://www.google.com.sg/search?q=wellbutrin+cut+OR+divide+OR+crush

One doctor suggested tapering off by taking every other day, then every 2 days, then every 3 days, etc.

Does that sound right? Or would that cause the drug concentration to fluctuate too much?
The problem is that wellbutrin SR / XL does not come in small enough tablets.
So should we cut them to taper off?

Thanks.
Blank
Avatar_n_tn
I was prescribed Wellbutrin XL 150 mg a year ago and have taken 1 each day in the am. My new insurance plan does not cover the Wellbutrin XL, so I had to start taking the generic Bupropion SR a couple days ago. The new Rx is for 150 mg, 1 tab twice daily. I take the first one around 8am and the first day I became very dizzy, shaky and hot flashes around 4:30-5:00 pm. I took the 2nd dose and felt fine within half an hour. I have never experienced any side effects from Wellbutrin, so I wasn't sure if it was related. The 2nd day it happened again at the same time, so now I am wondering if I am experiencing some kind of withdrawal as the new Rx is not the extended release and I just need to take the 2nd one before I feel like that. I have also had terrible night sweats the past 2 nts and had to get up to change my shirt, as it was soaked. I've looked online and found a lot of info re: side effects, but none relating to my situation. I wasn't sure what the side effects are for withdrawal symtoms (symptoms), as all the websites just say to consult your dr. What do you think? Thanks!!
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank